A case of hypokalemia-induced fatal arrhythmia caused by indapamide in an anorexic elderly patient
- 193 Downloads
An 84-year-old man was referred to our hospital for atrioventricular block and severe hypokalemia. He had been treated for hypertension since 2007 with indapamide, a thiazide-like diuretic. His laboratory data had not been tested for a long time. One week before his first visit, he suffered from a common cold and anorexia. He was admitted to our hospital because his electrocardiogram showed ventricular flutter, and pulmonary arrest occurred at the time of his visit. Cardiopulmonary resuscitation was successfully performed. Hypokalemia (K, 1.7 mEq/L) was considered as the cause of acute cardiopulmonary failure. His oral intake of potassium decreased, but potassium loss from the kidney persisted (urinary potassium, 14.0 mEq/L; transtubular potassium gradient, 5.00). These results suggested that although hypokalemia was suspected to have been present for a long time due to indapamide, severe hypokalemia was induced during the period of anorexia. After discontinuation of indapamide and intravenous administration of potassium l-aspartate for potassium supplementation, the patient’s serum potassium levels increased and his general condition improved. Although it is well known that hypokalemia is caused by indapamide, the incidence is not frequent and if observed is not severe. However, we experienced an unusual case of hypokalemia-induced fatal arrhythmia caused by indapamide. Hence, the serum potassium concentration of patients under the drug, especially anorexic elderly patients, should be monitored.
KeywordsHypokalemia Indapamide Anorexic elderly patients
- 9.Cosmetic Ingredient Review Expert Panel. Final report on the safety assessment of glycyrrhetinic acid, potassium glycyrrhetinate, disodium succinoyl glycyrrhetinate, glyceryl glycyrrhetinate, glycyrrhetinyl stearate, stearyl glycyrrhetinate, glycyrrhizic acid, ammonium glycyrrhizate, dipotassium glycyrrhizate, disodium glycyrrhizate, trisodium glycyrrhizate, methyl glycyrrhizate, and potassium glycyrrhizinate. Int J Toxicol. 2007;26(Suppl 2):79–112.Google Scholar